Texas, 2010

Winter Weather in Texas, January 7, 2010

January 7, 2010 · NWS FWD · 8 events in 8 counties and zones

As a cold front moved across North Texas, a short period of freezing drizzle and light freezing rain along the cold front caused icy roads in parts of north Texas. The icy roads were enough to cause numerous accidents; affecting the early morning commute.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
49
Property damage
$1.6 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

As a cold front moved across North Texas, a short period of freezing drizzle and light freezing rain along the cold front caused icy roads in parts of north Texas. The icy roads were enough to cause numerous accidents; affecting the early morning commute. Up to 50 people were injured from accidents, but all the injuries were reported as minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 7, 1:54 AM CST, 20 minutes earlier.

Area forecast discussion, Jan 7, 1:54 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
154 AM CST THU JAN 7 2010

.UPDATE...

REGARDING 130 AM HEADLINES UPDATES...

07Z SFC OBS INDICATE FREEZING TEMPERATURES PUSHING INTO NORTH TX
FROM NORTHWEST TO SOUTHEAST. REGIONAL DOPPLER RADARS BEGAN
INDICATING LIGHT DRIZZLE SPREADING WEST OF OUR INITIAL ADVISORY
AREA IN AREAS WHERE THE TEMPERATURES WERE DROPPING QUICKLY...SO
WENT AHEAD AND SPREAD THE WINTER WEATHER ADVISORY WEST OF OUR
INITIAL ISSUANCE. THE ADVISORY NOW COVERS ALL AREAS ALONG AND
NORTH OF A GOLDTHWAITE TO ATHENS LINE THROUGH 8 AM CDT. LATEST
GUIDANCE CONTINUES TO INDICATE PRECIPITATION WILL END FOR MOST
LOCATIONS BY 12Z.  WITH TEMPERATURES LOOKING TO REMAIN NEARLY
STEADY ALL DAY IN THE 20S...IF ANY SFCS ICE UP THEY WILL NOT BE
MELTING UNLESS THE ROADS ARE TREATED OR UNTIL THE CLOUDS CLEAR OUT
AND SUNSHINE IS ALLOWED TO WARM THE ACTUAL ROAD SFCS. CHOSE TO
KEEP THE ADVISORY OUT THRU 8 AM MAINLY FOR POTENTIAL FOR ICY SFCS
OF BRIDGES...OVERPASSES OR ANY OTHER ELEVATED ROADWAYS THRU THE
MORNING COMMUTE. AS OF 130 AM NO COUNTIES WERE REPORTING ROAD
PROBLEM AS YET EVEN WITH OBSERVATIONS FROM BOWIE TO DYESS
REPORTING FROZEN PRECIPITATION. THERE IS STILL A GREAT DEAL OF
UNCERTAINTY AS TO HOW MUCH...IF ANY...FREEZING DRIZZLE WILL
ACCUMULATE WITH SOIL TEMPS HOLDING IN THE LOWER 40S. THINK THAT
ELEVATED SFCS MAY BE THE ONLY ONES IMPACTED WHICH COULD CAUSE
TRAVEL PROBLEMS IN THE METROPLEX IF DRIZZLE CONTINUES TO FALL AS
TEMPS FALL BELOW FREEZING. WILL PROVIDE UPDATES AS THEY BECOME
AVAILABLE.

FOR THE WIND ADVISORY...MANY LOCATIONS WERE ALREADY REACHING WIND
ADVISORY CRITERIA AS OF 07Z...SO WENT AHEAD AND MADE THE VALID
TIME FOR THE ADVISORY THE CURRENT TIME. WINDS MAY DIMINISH BEFORE
00Z BUT DID NOT CHANGE THE END TIME FOR NOW AS LATER SHIFTS CAN
CANCEL THE ADVISORY EARLY IF WINDS DO INDEED FALL BELOW CRITERIA
EARLY.

CAVANAUGH

&&

.AVIATION...
/06Z TAFS/

DRIZZLE WILL CONTINUE AT ALL SITES THROUGH DAWN. PREFRONTAL WIND
SHIFT IS APPROACHING THE DFW METRO AT CURRENT TIME...WITH WINDS
SHIFTING TO THE NORTH AT KAFW. EXPECT NORTH WINDS AT METRO SITES
BY 06Z. WINDS WILL INCREASE TO 20-30 KTS BY 08Z. SOME FREEZING
DRIZZLE WILL ALSO BE POSSIBLE AT METRO TERMINALS BETWEEN 08Z-12Z.

FOR WACO...TIMING OF WIND SHIFT WILL BE DELAYED TO 08-09Z.
MAJORITY OF DRIZZLE SHOULD BE LIQUID...BUT CANNOT RULE OF A BRIEF
PERIOD OF FREEZING DRIZZLE FROM 10-12Z.

IFR WILL PERSIST ALL NIGHT WITH PERIODS OF LIFR AT WACO. EXPECT A
GRADUAL IMPROVEMENT IN CIGS AFTER 12Z AT ALL SITES. SKIES SHOULD
RETURN TO VFR BY 17-19Z THURSDAY. WIND SPEEDS WILL DIMINISH TO 10
KTS AFTER SUNSET THURSDAY.

&&

.PREV UPDATE...
.UPDATE...
ARCTIC COLD FRONT CONTINUES OOZE GRADUALLY TOWARD THE WRN RED
RIVER VALLEY OF NORTH TEXAS AND TOWARDS THE GRAHAM JACKSBORO AREAS
LATE THIS EVENING. WITH THE SHEAR DENSITY OF THIS FRIGID
AIRMASS...3-HOUR PRESSURE RISES HAVE BEEN ON THE ORDER OF 5-7 MBS
WHICH IS QUITE INCREDIBLE AND NOT SEEN VERY OFTEN. THE PATCHY
FREEZING DRIZZLE AND FLURRIES HAS PUSHED NOW PUSHED OUT OF W/NW OK
AND INTO SW/CENTRAL OK...WHILE DRIZZLE CONTINUES ALONG/EAST OF
I-35 HERE IN NORTH TEXAS WITH TEMPERATURES WELL ABOVE FREEZING.

WE ARE STILL MAINTAINING A SIMILAR TIMING OF INTO OUR FAR NW
COUNTIES AFTER 11 PM...THEN SURGING THROUGH ALL OF NORTH TEXAS BY
DAYBREAK TUESDAY MORNING. WE HAVE SEEN ENOUGH ON CLEAR-AIR MODE
FROM REGIONAL RADARS...REPORTS OUT OF OKLAHOMA...AND OBSERVATIONS
THAT THOUGH ANY FREEZING DRIZZLE WILL BE PATCHY AND VERY
LIGHT...IT HAS CAUSED SOME LOCALIZED TRAVEL ISSUES ACROSS WESTERN
OK THIS EVENING. WE STILL BELIEVE IT WILL BE MAINLY A 3-5 HOUR
WINDOW OF THIS TYPE OF ACTIVITY...MAINLY BETWEEN 2-8 AM CST
THURSDAY MORNING...LINGER AFTER DAYBREAK ACROSS OUR FAR NE
COUNTIES. A FEW SNOW FLURRIES COULD MIX IN AROUND DAYBREAK BEFORE
THE DEEPER...DRIER...ARCTIC AIRMASS INTRUDES INTO NORTH TEXAS.

AS A RESULT...WE HAVE LEANED TOWARD THE SIDE OF CAUTION AND PUBLIC
SAFETY AND ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE
NAMELY ALONG AND NORTHEAST OF A BOWIE...WEATHERFORD...GLEN
ROSE...CORSICANA...ATHENS LINE. SEE ADVISORY LINE BELOW AT THE END
OF THIS PRODUCT FOR DETAILS OR FTWWSWFWD.

CONFIDENCE IS WAVERING A BIT ON ACTUAL COVERAGE AND TIMING OF THE
SUB-FREEZING AIR ARRIVING...BUT THIS WAS OUR BEST STAB AND HIGHEST
CONFIDENCE AREA OF SEEING SOME LOCALIZED TRAVEL PROBLEMS DEVELOP
BEFORE DAYBREAK. THIS ADVISORY INCLUDES THE DALLAS-FORT WORTH
METRO...BUT NOT WACO...TEMPLE... KILLEEN...OR PALESTINE. FUTURE
UPDATES TO TEMPORAL AND SPATIAL ASPECTS OF THE ADVISORY CAN BE
EXPECTED BY THE 4 AM FORECAST ISSUANCE. UPDATES TO PUBLIC PRODUCTS
AND GRAPHICASTS ARE ONGOING.

05/

&&

.PREV DISCUSSION... /ISSUED 347 PM CST WED JAN 6 2010/
ISENTROPIC UPGLIDE BENEATH 800MB HAS DEVELOPED AND MAINTAINED
STRATUS DECK ACROSS MUCH OF CWA TODAY. ADDITIONAL MOIST ADVECTION
THE NEXT SEVERAL HOURS WILL RESULT IN SOME LIGHT RAIN. FRONT STILL
ON SCHEDULE FOR ARRIVAL IN NORTHWEST ZONES LATE EVENING...RAPIDLY
SWEEPING THROUGH CWA DURING FIRST PERIOD. PRECIP-PRODUCING LAYER
WILL BE THIN AND LIFT WITHIN IT WILL SHUT OFF SOON AFTER FROPA.
POTENTIAL FOR SOME POSTFRONTAL FREEZING DRIZZLE BUT PRECIPITATION
PROCESS WILL BE SHUTTING DOWN NEAR WHEN SFC TEMPS REACH FREEZING.
WILL MAINTAIN FREEZING DRIZZLE MENTION SOME AREAS...BUT EXPECT
ROADWAYS TO BE WHISKED DRY BY STRONG WINDS BEFORE THERE ARE ISSUES
WITH ICE.

POSTFRONTAL SUSTAINED WIND SPEEDS WILL BE 25 TO 35 MPH...WITH
OCCASIONAL GUSTS IN EXCESS OF 40 MPH. WIND ADVISORY WILL BEGIN IN
NW ZONES IN THE OVERNIGHT PERIOD...AND BE IN EFFECT AREAWIDE FOR
THE DAYTIME PERIOD. WIND CHILLS WILL BE EXTRAORDINARY ON THURSDAY.
ALTHOUGH WINDS WILL DIMINISH THURSDAY NIGHT...THEY WILL NOT
SUBSIDE...AND SOME OF THE LOWEST WIND CHILLS WILL OCCUR THURSDAY
NIGHT WHEN TEMPERATURES PLUMMET.

CLOUD COVER SOUTHERN HALF WILL KEEP HIGHS BELOW FREEZING FRIDAY...
BUT EVEN WHERE THERE IS SUNSHINE...IT WILL BE VERY COLD. HIGHS MAY
BE NEAR 20F ALONG RED RIVER. COLDEST NIGHT STILL APPEARS TO BE
SATURDAY MORNING WHEN WINDS ARE THE LIGHTEST AND SKIES ARE CLEAR.
EXPECT SINGLE DIGITS IN SOME LOCATIONS OF NORTH AND WEST. AS IS
TYPICALLY THE CASE...WARMING TREND THEREAFTER WILL BE MUCH SLOWER
THAN GUIDANCE SUGGESTS.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  28  15  25  12  34 /  10   0   5   0   0
WACO, TX              31  18  29  15  38 /  10   5  10   0   0
PARIS, TX             27  13  21  11  31 /  10   5   5   5   0
DENTON, TX            26  14  24  10  33 /  10   0   5   0   0
MCKINNEY, TX          27  14  24  10  33 /  10   0   5   0   0
DALLAS, TX            28  15  26  13  33 /  10   0   5   0   0
TERRELL, TX           28  16  26  14  33 /  10   5  10   0   0
CORSICANA, TX         31  18  28  15  34 /  10   5  10   0   0
TEMPLE, TX            32  19  30  14  40 /  10   5  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 AM CST THIS MORNING FOR
TXZ091>095-100>107-115>123-129>135-141>146.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jan 6, 9:31 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
931 PM CST WED JAN 6 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-080345-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
931 PM CST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
A STRONG ARCTIC COLD FRONT WILL MOVE ACROSS NORTH TEXAS TONIGHT. WINDS
WILL BE SOUTHERLY AT 10 TO 15 MPH AHEAD OF THE FRONT...SHIFTING TO
THE NORTH AND INCREASING TO 20 TO 35 MPH BEHIND THE BOUNDARY. WIND
GUSTS OVER 40 MPH ARE POSSIBLE. THE COMBINATION OF THE STRONG
WINDS AND FRIGID AIR BEHIND THE FRONT WILL RESULT IN WIND CHILL
READINGS IN THE SINGLE DIGITS IN THE NORTHWEST...TO THE 20S IN THE
SOUTHEAST BY DAYBREAK.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 1 AM THROUGH EARLY
THURSDAY MORNING ALONG AND EAST OF A BOWIE TO CLIFTON LINE. FREEZING
DRIZZLE WILL LEAD TO SLICK SPOTS ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH THE EARLY
MORNING FOR FREEZING DRIZZLE.

BRISK NORTHERLY WINDS OF 20 TO 35 MPH...WITH GUSTS OVER 40 MPH...
ARE EXPECTED THURSDAY. THESE WINDS WILL START TO DECREASE BY LATE
AFTERNOON. WIND CHILL READINGS THROUGH MUCH OF THE DAY WILL BE IN
THE SINGLE DIGITS AND TEENS.

MUCH OF NORTH TEXAS WILL REMAIN BELOW FREEZING FROM THURSDAY
MORNING THROUGH MIDDAY SATURDAY. WIND CHILL VALUES IN THE SINGLE
DIGITS OR LOWER ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 6, 11:39 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CST WED JAN 6 2010

TXZ091-092-100-101-070630-
MONTAGUE TX-COOKE TX-JACK TX-YOUNG TX-
1139 PM CST WED JAN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  COOKE COUNTY
  JACK COUNTY
  MONTAGUE COUNTY
  YOUNG COUNTY

AT 1135 PM CST...AN ARCTIC FRONT EXTENDED FROM NEAR CISCO...TO
DECATUR...TO SHERMAN. TEMPERATURES WERE ALREADY FALLING THROUGH THE
30S WITH GUSTY NORTH WINDS 20 TO 30 MPH WITH HIGHER GUSTS. AREAS OF
LIGHT DRIZZLE WERE FORMING ALONG AND BEHIND THE COLD FRONT UP INTO
SOUTHWEST AND CENTRAL OKLAHOMA...WHERE TEMPERATURES HAD FALLEN INTO
THE 20S WITH LIGHT FREEZING DRIZZLE AND SOME SNOW FLURRIES.

LOOK FOR TEMPERATURES TO FALL TO OR BELOW FREEZING BY 1230 AM CST...
WITH DRIZZLE POSSIBLY CONVERTING OVER TO LIGHT FREEZING DRIZZLE...
WITH SNOW FLURRIES OCCASIONALLY MIXED IN. PATCHY ICING MAY BEGIN TO
OCCUR NORTHWEST OF A LINE FROM OLNEY...TO BOWIE...TO GAINESVILLE BY
100 AM CST. AS A RESULT...TRAVEL WILL BECOME HAZARDOUS ACROSS THIS
AREA DURING THE EARLY MORNING HOURS THURSDAY.

LAT...LON 3391 9747 3383 9742 3391 9720 3377 9719
      3373 9710 3385 9709 3389 9694 3349 9694
      3342 9707 3344 9792 3305 9792 3298 9885
      3339 9879 3340 9843 3348 9841 3348 9799
      3388 9796 3386 9786 3397 9770
TIME...MOT...LOC 0534Z 310DEG 30KT 3358 9789

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Jack

When
January 7, 2:14 AM CST to 4:00 AM CST
Where
Jack forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Light icing from freezing drizzle created slick roads across the county. At least one accident was reported on HWY 281 in Jacksboro. Road conditions improved by the afternoon.

Winter Weather, Wise

When
January 7, 2:29 AM CST to 4:30 AM CST
Where
Wise forecast zone
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Freezing drizzle resulted in icy bridges on HWY 380. A major accident occurred on FM 101 south of Chico. No other information was available. Road conditions improved by the afternoon.

Winter Weather, Johnson

When
January 7, 3:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Freezing drizzle resulted in the icing of bridges in Burleson. Several accidents in Burleson were reported due to the slick roads. Road conditions improved by the afternoon.

Winter Weather, Tarrant

When
January 7, 3:00 AM CST to 6:00 AM CST
Where
Tarrant forecast zone
Property damage
$600,000
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Light icing from freezing drizzle created slick roads across the county. Numerous accidents were reported around the county. The Fort Worth PD reported 40 accidents, and the Arlington PD reported 34 accidents and numerous cars sliding off Interstate 20. Road conditions improved by the afternoon. Some school districts closed for the day or delayed opening.

Winter Weather, Cooke

When
January 7, 3:00 AM CST to 5:00 AM CST
Where
Cooke forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Light icing from freezing drizzle created slick roads across the county. Several accidents were reported on Interstate 35 and HWY 82. Road conditions improved by the afternoon.

Winter Weather, Dallas

When
January 7, 3:30 AM CST to 6:30 AM CST
Where
Dallas forecast zone
Injuries
0 direct, 45 indirect
Property damage
$700,000
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Light icing from freezing drizzle created slick roads across the county. Numerous accidents were reported around the county and the DART trains were affected, too. The HOV lanes of Interstate 30 between Arlington and Mesquite were closed due to icing. The Dallas PD reported 83 accidents and 45 of these accidents resulted in injury. No further details on the injuries were provided. Road conditions improved by the afternoon. Some school districts closed for the day or delayed opening.

Winter Weather, Ellis

When
January 7, 3:30 AM CST to 7:00 AM CST
Where
Ellis forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Light icing from freezing drizzle created slick roads across the county. Numerous accidents were reported on major roadways throughout the county. Road conditions improved by the afternoon. Some school districts closed for the day or delayed opening.

Winter Weather, Hill

When
January 7, 5:30 AM CST to 6:30 AM CST
Where
Hill forecast zone
Injuries
0 direct, 4 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Light icing from freezing drizzle created slick roads across the county. At least 20 vehicle and 18-wheeler accidents were reported around the county. On Spur 579 in northern Hillsboro, two cars ended on their tops after losing control on an icy spot. Four people were sent to the hospital. Several more cars slid off roadways around the county but were not damaged. Road conditions improved by the afternoon.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210544, 210545, 210546, 210547, 210549, 210548, 210656, 210657.